National Committee on Vital and Health Statistics (NCVHS)

Subcommittee on Standards in collaboration with the Subcommittees on Population Health and Privacy, Confidentiality and Security

Hearing on Public Health Data Standards

National Center for Health Statistics 3311 Toledo Road, Hyattsville, MD 20782

Tuesday, November 12, 2013

Program Agenda

1 Togram Agenda		
8:30–8:45 am	Welcome and Introductions	Standards Subcommittee Co-Chairs Walter Suarez, Ob Soonthornsima
8:45–9:00 am	Public Health Data Standards Landscape	Michelle Williamson, NCHS
9:00–10:30 am (90 minutes)	Panel 1 – National/Federal PH Perspective ■ PH Data Stds: Federal Laws and Regs ■ PH Standards Organizations ■ PH Standards Organizations ■ State Organizations ■ Cross-Industry Organization ■ Public Health Informatics	CDC (Nikolay Lipskiy) JPHIT (Marcus Cheatham) via phone PHDSC (Anna Orlova) NAHDO (Denise Love) PHII (Dave Ross) via phone AMIA (John Loonsk)
10:30 –10:45 am	Break	
10:45–12:00 pm (75 minutes)	Panel 2 – State/Local Public Health Perspective State/Territorial PH Perspective City /County PH Perspective PH Laboratory PH Immunization PH Vital Records Biosurveillance	ASTHO (Paula Soper) NACCHO (Roland Gamache) APHL (Wesley Kennemore) AIRA (Rebecca Coyle) NAPHSIS (Larry Nielsen) CSTE (Janet Hamilton)
12:00–1:00 pm	LUNCH	
1:00 – 2:30 pm (90 minutes)	Panel 3 – PH Data Standards Developers ■ HL7 Public Health Emerg Resp (PHER) WG ■ X12 HCSDRG and PACDR	HL7 PHER (Ken Pool) X12 (Robert Davis)

	 IHE Quality, Research, PH Comm (QRPH) CDC PHIN VADS BioSense: Implementation of Data Stds ONC S&I Framework 	IHE QRPH (Didi Davis) CDC (Sundak Ganesan) CDC (Nikolay Lipskiy) ONC (Jim Daniel)	
	■ Internat'l Society for Disease Surveillance	ISDS (Charlie Ishikawa)	
2:30 – 3:30 pm (60 minutes)	·		
(oo minutes)	 EHR Vendor PH Information Systems Interoperability and Exchange Vital Records System Vendor 	EPIC (John Stamm) OZ Systems (Ken Pool) Care Evolution (Vik Kheterpal) Genesis (Rich Huber)	
3:30 –3:45 pm	Break		
3:45–5:00 pm (75 minutes)	Panel 5 – State Initiatives and Readiness for Standards Implementations		
(73 minutes)	 Tennessee DOH Minnesota DOH Indianapolis (Marion County Hlth Dept) Maryland HIE (CRISP) 	John Roberts Marty LaVenture <i>via phone</i> Joe Gibson Scott Afzal	
5:00–5:20 pm (20 minutes)	Subcommittee Discussion		
	 Themes Next Steps (Note: to be continued during Subcommittee Breakout Sessions Nov 13-14) 		
5:20–5:30 pm	Public Comments		

Purpose:

The purpose of this hearing is to gather industry input on the state of health data standards used by public health and population health programs.

The scope of this hearing includes standards used for electronic exchange of information between public health and external stakeholders. This includes standards for data coding, document-type standards, message content, structure and format standards, transport, vocabulary and terminology, and data management standards across various public health functions and activities including but not limited to vital statistics, bio-surveillance, syndromic surveillance, screening, immunizations, public health laboratory, environmental health, and public health/population health analytics. Coding and classification systems for certain core public health data elements will be included.

The hearing will start with an overview of where and how health data standards are used across public health functions, and the current status of public health data standards. A series of panels will follow with testifiers representing public health data standards organizations, public health agencies, standards developers, and software/application vendors. Important work has been done in standard

development organizations to advance the development of public health standards. These developments will be highlighted in the hearing.

The Subcommittees on Population Health and Privacy, Confidentiality and Security will explore the need for convening a second hearing to focus on important considerations for standardized definitions of public health variables, privacy and security, population management, and community health data. This second hearing could build from the recent work performed by the Standards Subcommittee on health information standardization and the Population Health Subcommittee on community health data initiatives.

QUESTIONS FOR PANELISTS

Topics to include:

- Current state of public health related standards; coordination of standards development activities; representation and participation by public health in standards activities; where is public health strongest and where is weakest?
- What are the incentives and drivers for adopting and using public health data standards; what are the barriers and challenges?
- What is the state of information exchanges of public health data from EHR systems; what are the standards being used; what are the drivers, and incentives; what are the challenges and issues?
- What are implementation challenges from the public health agency perspective; what are the needs (technical, resources, education, etc.) to advance adoption and use of standards by public health agencies?
- How is privacy and security covered in public health data standards? Are there privacy and security elements embedded in the standards? Is privacy and security under a different workflow process?
- What security standards should apply to what types of data possessed by public health?
- What interoperability standards are needed for transfer of data from electronic health records to public health?